North Carolina, 2004Hail and Damaging Wind in North Carolina, May 30, 2004
May 30, 2004 · NWS RAH · 2 events in 2 counties and zones
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 30, 12:35 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, May 30, 12:35 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT SUN MAY 30 2004
.DISCUSSION...
SURFACE CONVERGENCE HAS ORIENTED ITSELF NORTH SOUTH AS FORECAST BY
MODELS AND SHOULD BE REPLACED BY GENERAL SOUTHWEST FLOW THIS
EVENING. EXPECTED A BIT MORE ACTIVITY EAST OF CHARLOTTE. BUT WITH
CONFLUENCE AND HIGH THETA E VALUES THERE AS WELL AS TEMPERATURES
AROUND 80 SOME REGENERATION SHOULD OCCUR. EARLY NIGHT TIME RAIN
CHANCES SHOULD BE A BIT BETTER IN THE EAST WITH DECREASING CHANCES
WEST.
AS 850MB WINDS INCREASE TONIGHT MODELS AGREE IN BRINGING GOOD SPEED
CONVERGENCE INTO SOUTHEAST NORTH CAROLINA BUT TIMING WILDLY
DIFFERENT. WOULD PREFER HIGHER POPS TO SOUTH TONIGHT BUT THIS IN
DIRECT OPPOSITION TO SURROUNDING OFFICES SO WILL LEAVE BROAD 30 POPS
ALONE.
RETURN OF MID AND UPPER 80S FORECAST MONDAY TUESDAY. 850MB
TROUGH LOOKS TO PASS GREENSBORO IN THE EARLY AFTERNOON MONDAY AND
SHOULD SHUTTLE ANY PRECIPITATION TO THE EAST WITH ALL CENTRAL NORTH
CAROLINA LIKELY DRY BEFORE SUNSET.
GFS DROPPING A FRONT INTO THE STATE FROM VIRGINIA BEFORE SUNSET
WEDNESDAY WHILE THE ETA CONTENT TO HOLD FRONT TO OUR NORTHWEST. ETA
STRONG CLOSED 500MB LOW LOOKING TOO STRONG AND TOO FAR SOUTH. NOT
100 PERCENT SOLD ON FRONTAL PASSAGE TIMING BUT WILL LEAN FORECAST
MORE TOWARD THE GFS AT THIS TIME.
WEDNESDAY NIGHT THROUGH SUNDAY: STRONG VORT AXIS SHIFTING SOUTH AS
THE TROUGH SETS UP OVER THE EASTERN UNITED STATES EQUALS COOLER
TEMPS BUT...AS NCEP MENTIONS...DIFFICULTY DETERMINING THE CHANCE AND
TIMING OF RAIN...ESPECIALLY IN THE LATTER PERIODS. BEST POPS WILL BE
WEDNESDAY NIGHT WITH THE FRONTAL PASSAGE AND WILL CONTINUE CHANCES
INTO THURSDAY...MAINLY SOUTH DUE TO THE UNCERTAINTY OF THE STALLING
FRONTAL POSITION. LATEST GFS CONTINUES TO PUSH THE FRONT SOUTH OF
THE STATE WITH SOME CYCLOGENESIS OVER THE SOUTH ATLANTIC STATES
FRIDAY AS A STRONGER SHORT WAVE ROUNDS THE TROUGH. PENDING LATER
MODEL CONSENSUS...AT THIS POINT I WILL CONTINUE THE DRY TREND FRIDAY
THROUGH SUNDAY. HARD TO DIFFERENTIATE ONE DAY FROM ANOTHER
TEMPERATURE WISE AS WELL...PERSISTENCE 60-65 LOWS AND UPPER 70-LOW
80 HIGHS. --MLM
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&
RLH
Hazardous weather outlook, May 30, 4:40 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
540 AM EDT SUN MAY 30 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-311000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-
DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-
GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-
LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-
RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-
VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
528 AM EDT SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY.
THE STORMS WILL PRODUCE HEAVY DOWNPOURS... WIND GUSTS UP TO 30 MPH
AND FREQUENT LIGHTNING STRIKES. RAINFALL SHOULD AVERAGE BETWEEN A
QUARTER AND A HALF INCH WITH LOCALIZED AMOUNTS NEAR ONE INCH.
.DAYS TWO THROUGH SEVEN...
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE MEMORIAL DAY... MAINLY
BETWEEN THE LATE MORNING AND MID AFTERNOON HOURS. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WIND GUSTS UP TO 65 MPH AND LARGE
HAIL. THERE IS A RISK OF THUNDERSTORMS WEDNESDAY AND THURSDAY. THE
MAIN THREAT FROM THESE STORMS WILL LIKELY BE HEAVY RAINFALL...
FREQUENT LIGHTNING AND WIND GUSTS UP TO 40 MPH.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY MEMORIAL DAY.
Thunderstorm Wind, Cumberland
- When
- May 30, 2:55 PM EST
- Where
- Cumberland County, 5 mi S of Cedar Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.883, -78.750
Trees were blown down along Highway 53 near Bushy Lake.
Hail, Harnett
- When
- May 30, 3:15 PM EST
- Where
- Harnett County, Anderson Creek
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.283, -78.933
Golfball sized hail reported on Overhills Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Indiana, May 30 to 31, 20041 death · 26 injured · $21 million · F2 · 35 events
- Tornadoes and Damaging Winds in Indiana, May 30, 20041 death · 11 injured · $5.6 million · F3 · 6 events
- Tornado in Indiana, May 30, 20041 injured · $6.0 million · F3 · 1 event
- Flash Flooding and Flooding in West Virginia, May 30 to 31, 20041 death · $17 million · 1.25 in hail · 23 events
- Tornadoes and Hail in Alabama, May 30 to 31, 20041 death · 3 injured · $440,000 · F1 · 29 events
- Tornadoes and Flash Flooding in Kentucky, May 30 to 31, 2004$33 million · F1 · 122 events
- Flash Flooding and Hail in Tennessee, May 30 to 31, 20041 death · 2 injured · $574,000 · 1.5 in hail · 53 events
- Flash Flood and Hail in Tennessee, May 30, 200422 injured · $331,000 · 1.75 in hail · 22 events
- Tornado and Hail in Ohio, May 30 to 31, 20041 death · $82,000 · F1 · 23 events
- Tornado in Missouri, May 30, 20041 death · $100,000 · F1 · 1 event
- Tornadoes and Hail in Indiana, May 30, 2004$3.8 million · F2 · 8 events
- Tornadoes and Flash Flooding in Illinois, May 30, 20047 injured · $250,000 · F1 · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394203, 5394204.